Minnesota, 2012

Drought in Minnesota, October 1 to 31, 2012

October 1 to 31, 2012 · NWS FGF · 16 events in 16 counties and zones

Dry conditions remained over most of the northwest quarter of Minnesota through early October, but then a welcome rain fell across a majority of the area from the 17th through the 19th. Rainfall amounts of one to two inches were common during this time frame.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Dry conditions remained over most of the northwest quarter of Minnesota through early October, but then a welcome rain fell across a majority of the area from the 17th through the 19th. Rainfall amounts of one to two inches were common during this time frame. Most counties started the month in a D3 drought designation per the U. S. Drought Monitor, but by the end of the month only portions of Lake of the Woods, Beltrami, Marshall, Roseau, and Clearwater counties remained in the D3 range. The rest of the counties were downgraded to the D2 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 30, 7:42 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 30, 7:42 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
842 PM CDT SUN SEP 30 2012

.DISCUSSION...
WATER VAPOR LOOP INDICATED AN UPPER LEVEL TROUGH WAS LOCATED OVER
SASK AND WILL MOVE EAST TONIGHT. ALSO WATER VAPOR LOOP INDICATED
DRYING/DARKENING OVER SASK WITH UPPER LEVEL JET ON SOUTH SIDE OF
DRYING. ECMWF APPEARS TO HAVE A BETTER HANDLE ON PRECIPITATION AND
WILL PREFER THE ECMWF. RADAR SHOWING PRECIPITATION NEAR MOT AND WAS
MOVING SOUTHEAST ABOUT 25 MPH. WILL ADD LOW POPS OVER SOUTHERN ZONES
AFTER MIDNIGHT. PRECIP AMOUNTS SHOULD BE LIGHT.

SURFACE TROUGH/WIND SHIFT EXTENDED FROM NEAR BDE TO EAST OF FFM AND
WAS MOVING SOUTHEAST ABOUT 15 TO 20 KNOTS. BOUNDARY WILL MOVE EAST
OF THE AREA BEFORE MIDNIGHT. RAISED LOW TEMPS TONIGHT A DEGREE OR
TWO WITH INCREASING CLOUDS EXPECTED OVER SOUTHEAST ZONES OVERNIGHT.

&&

.PREVIOUS DISCUSSION.../ISSUED 315 PM CDT SUN SEP 30 2012/
SFC TROUGH MOVING INTO FAR NW MN ATTM...NR A LINE FROM JUST WEST
OF ROSEAU TO CROOKSTON TO NEAR FARGO AT 20Z. WIND SHIFT TO THE
NORTHWEST BEHIND WITH GUSTS OVER 20KTS. OUT AHEAD OF IT ARE SOUTH
TO SOUTHWEST WINDS GUSTING 15 TO 20 KTS. DANGEROUS FIRE WEATHER
CONDITIONS EXIST OVER MOST OF THE AREA DUE TO ONGOING DROUGHT AND
DRY GRASSES...RED FLAG WARNING UP FOR NW MN TIL 01Z PER USER
REQUEST.

STILL HAVE AREA OF MID CLOUDS IN SOUTH CENTRAL ND INTO CNTRL ND
BUT PRECIP HAS WEAKENED IN SD AND DOUBT MUCH WILL OCCUR WITH THIS
BAND. OTHERWISE SOME MODEL CONFIDENCE IN HAVING AN AREA OF SHOWERS
ASSOC WITH MAIN 500 MB TROUGH OVER SASK TO MOVE SOUTHEAST INTO THE
REGION AFTER SUNSET. DID PUT IN ISOLD RW- FOR ANY ACTIVITY THAT
WILL DROP SOUTHEAST OUT OF THE REGINA-ESTEVAN AREA TONIGHT MAINLY
FOR THE PRE 06Z TIME PERIOD.

MONDAY WILL SEE HIGH BUILD IN WITH A NORTHWEST BREEZE UP TO 15-20
MPH OVER WCNTRL MN. WILL NEED TO MONITOR FOR FIRE WX ISSUES ESP
THAT AREA WHERE WINDS ARE STRONGEST ON MONDAY.

RETURN FLOW SETS UP TUESDAY BEHIND DEPARTING HIGH AND SOUTH OF A
SFC LOW MOVING THRU CNTRL MANITOBA. LOOKS LIKE A STRONG SOUTH-
SOUTHWEST WIND 20 TO 30 MPH WILL DEVELOP IN THE LATE MORNING-AFTN
HOURS. FIRE WX CONCERNS WILL BE ELEVATED ON TUESDAY ONCE AGAIN.
NOT AS WARM TUESDAY AS TODAY BUT STILL WITH A NOSE OF +16C 850 MB
AIR INTO WRN FCST AREA BY TUES LATE AFTN HIGH SHOULD RISE WELL
INTO THE 70S.

COLD FRONT MOVES THROUGH TUESDAY NIGHT AND LIES JUST SOUTH OF THE
AREA WEDNESDAY. MODELS CONVERGING A BIT IN SHOWING A 500 MB SHORT
WAVE TO MOVE SOUTHEAST FROM ALBERTA-WRN MONTANA AND INTO THE
PLAINS GENERATING A SFC LOW SOMEWHERE IN THE ERN SD-NEBRASKA-
MINNESOTA AREA WED-WED NIGHT THEN MOVING NORTHEAST TOWARD LAKE
SUPERIOR THURSDAY. INDICATIONS ARE A GOOD CHANCE FOR SOME RAIN
NORTH OF THE SFC LOW OVER ERN ND INTO NW MN WED DAYTIME SO UPPED
POPS WEDNESDAY TO MENTION LIKELY IN ERN ND INTO NW PART OF MN.
LATEST HPC QPF SHOWS AREA OF 0.25 TO 0.50 INCH WHICH WOULD BE
HIGHLY WELCOME.

LONG TERM... /WED NIGHT THROUGH SUN/
A SHIFT IN THE UPPER LEVEL PATTERN WILL CHANGE WHAT HAS BEEN A
PERIOD OF ABOVE NORMAL TEMPERATURES TO BELOW NORMAL TEMPERATURES FOR
THE LATTER PART OF NEXT WEEK. THE MAIN CHALLENGE FOR THE LONG TERM
WILL BE THE AMOUNT OF MOISTURE AND TRACK OF UPPER LOW OF A DEPARTING
SYSTEM. THE GEM IS PERHAPS THE SLOWEST ON THE UPPER LOWS
DEPARTURE...WHICH WILL KEEP CHANCES OF SHOWERS FOR THE MAJORITY OF
THE WORK WEEK. THICKNESS VALUES ARE ALSO INDICATIVE OF A CHANCE FOR
SNOW IN THE MIX...AND I DID INTRODUCE SNOW (OR RAIN) FOR OVERNIGHT
HOURS LATE IN THE WEEK. DO THINK CHANCES FOR ANY *ACCUMULATION* WILL
BE MINIMAL GIVEN VERY WARM SURFACE TEMPERATURES...BORDERLINE
THICKNESS VALUES...AND NEAR TO SLIGHTLY ABOVE FREEZING MORNING
TEMPS. AT MOST WE COULD SEE SOME FLAKES OF SNOW MIXED IN WITH LIGHT
RAIN. WHEN THE MOISTURE BEGINS TO PULL OUT OF THE AREA WILL BE THE
BIGGEST QUESTION AS MODELS DIFFER...BUT ALLBLEND SOLN AND CONTINUITY
SIMILAR TO GEM FOR A CLOUDY AND CHLLY WEEK AHEAD.

&&

.FIRE WEATHER...COORDINATED WITH MINNESOTA INTERAGENCY FIRE CENTER
REGARDING FUEL MOISTURE AND FIRE WEATHER CONDITIONS WITHIN
MINNESOTA. FIRE WEATHER ACTIVITY ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA HAS BEEN HIGH THE PAST COUPLE DAYS AND THE SITUATION IS
CRITICAL. FUEL MOISTURE IS NEARING ALL TIME LOWS...AND RAPID FIRE
GROWTH IS LIKELY WITH RELATIVE HUMIDITY BELOW 30 PERCENT AND WINDS
ABOVE 15 MPH UNDER THESE CONDITIONS.

ON MONDAY...DEEP MIXING IS EXPECTED TO RESULT IS DRY AIR AND GUSTY
WINDS AT THE SURFACE DURING THE AFTERNOON HOURS. THE CURRENT
FORECAST INDICATES THE POSSIBILITY FOR NORTHWEST WINDS OF 15 TO 20
MPH WITH GUSTS TO 25 MPH AND HUMIDITY AROUND 25 PERCENT (AS LOW AS
20 PERCENT). THIS WOULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS
CONSIDERING THE VERY DRY FUELS ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA. THUS...A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA.
WIND SPEEDS ACROSS EASTERN NORTH DAKOTA SHOULD BE SLIGHTLY
LOWER...WITH NEAR CRITICAL CONDITIONS POSSIBLE.

NEXT CONCERN WILL BE ON TUESDAY AS WINDS TURN BACK AROUND TO THE
SOUTH AND BECOME GUSTY AGAIN. AT THIS POINT WINDS LOOK STRONGER THAN
ON MONDAY WITH HUMIDITY LEVELS EVEN DRIER. MENTIONED CRITERIA MAY BE
CRITICAL ON TUESDAY.

&&

.AVIATION...
FOG LOOP/SURFACE OBS INDICATED MID AND HIGH CLOUDS NEAR OR ABOVE 12
THOUSAND FT. VFR CONDITIONS EXPECTED OVERNIGHT. LOWER LAYER OF
ATMOSPHERE QUITE DRY. SOME CIGS COULD LOWER TO AROUND 7-8 THOUSAND
FT WITH PRECIPITATION MOVING IN. THE SKY WILL CLEAR FROM THE
NORTHWEST LATE TONIGHT AND MON. STILL GETTING A FEW GUSTS IN THE
20-25 KNOT RANGE AFTER SUNSET AS COOLER AIR MOVES INTO THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR MNZ001>009-013>017-022>024-027>032-040.

&&

HOPPES/TG
Hazardous weather outlook, Sep 30, 5:18 AM CST, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
618 AM CDT SUN SEP 30 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
618 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Lake of the Woods

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Other Federal Agency
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, East Marshall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, Pennington

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pennington forecast zone
Reported by
Other Federal Agency
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, East Polk

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
East Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, West Polk

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
West Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Norman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Norman forecast zone
Reported by
Other Federal Agency
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Other Federal Agency
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Drought, Roseau

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Roseau forecast zone
Reported by
Other Federal Agency
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Drought, West Marshall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, South Beltrami

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, North Clearwater

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, South Clearwater

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, Kittson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kittson forecast zone
Reported by
Other Federal Agency
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411491, 411492, 411493, 411494, 411495, 411496, 411497, 411498, 411499, 411500, 411501, 411502, 411503, 411504, 411505, 411506.